Kansas, 2006

Damaging Wind in Kansas, July 21, 2006

July 21, 2006 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 21, 3:20 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 3:20 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT FRI JUL 21 2006

.DISCUSSION...

SURFACE FRONT STRETCHES FROM CENTRAL KANSAS TO JUST SOUTH OF THE
FORECAST AREA. MCS IS TRACKING EAST...WELL NORTH OF THE SURFACE
BOUNDARY...GENERALLY ALONG THE 850MB BOUNDARY. THE MCS SHOULD START
TO TURN MORE SOUTHEASTERLY THROUGH THE REST OF THE OVERNIGHT AND
INTO THE MORNING HOURS AS THE 850MB FRONT SHIFTS SOUTHWARD. 30KT LOW
LEVEL JET IS PUSHING OVER THE SURFACE BOUNDARY. THIS HAS AIDED IN
THE DEVELOPMENT OF SHOWERS ALONG THE LOW LEVEL JET AXIS AS FAR SOUTH
AS SOUTHERN KANSAS...AND WILL KEEP THE MCS GOING AT LEAST INTO THE
MID MORNING HOURS.

THE SHORTWAVE WILL BE MOVING THROUGH THE REGION DURING THE DAY
TODAY...SO HAVE CONTINUED THE HIGH POPS INTO THE AFTERNOON.
OCCASIONAL SHOWERS AND THUNDERSTORMS...AS WELL AS THE EXTENSIVE
CLOUD COVER WILL HELP HOLD HIGH TEMPERATURES TO THE 70S ACROSS THE
NORTH AND LOW TO MID 80S ACROSS CENTRAL MISSOURI.

NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER TODAY. THE ELEVATED
NATURE OF ANY STORMS OVER THE FORECAST AREA THIS MORNING WILL LIMIT
THE WIND POTENTIAL. FORECAST SOUNDINGS SHOW DEEP MOISTURE WHICH WILL
LIMIT THE LARGE HAIL THREAT AS WELL. SEVERE WEATHER THIS AFTERNOON
IS TIED TO THE STRONG INSTABILITY ALONG AND SOUTH OF THE SURFACE
FRONT...WHICH WILL BE SOUTH OF THE FORECAST AREA.

ANY PRECIP SHOULD BE MOVING SOUTH AND EAST OF THE FORECAST AREA
DURING THE EVENING HOURS...AS THE SHORTWAVE CONTINUES TO MOVE
SOUTHEAST. SO GOING FORECAST OF NORTHWEST TO SOUTHEAST TAPERING POPS
LOOKS GOOD.

NRR

&&

.PREV DISCUSSION...

943 PM THU...
HAVE TRIMMED AWAY THE CHANCE POPS FOR THE SOUTHERN THIRD OF THE CWA
FOR TONIGHT. LARGE MCS HAS FORMED OVER NORTHEAST CO/NORTHWEST
KS/SOUTHWEST NE AND IS ABOUT TO ROLL OFF THE HIGH PLAINS. SHORTWAVE
TROUGH DRIVING THIS FEATURE HAS AN AXIS RUNNING FROM FAR WESTERN ND
INTO SOUTHEAST WY IS ROLLING EAST SOUTHEAST. THIS MCS WILL BE THE
DRIVING FORCE TO BRING CONVECTION TO A LARGE PART OF THE CWA ON
FRIDAY. LEADING EDGE OF THIS ACTIVITY COULD REACH THE NORTHWEST AND
FAR WEST CENTRAL CWA TOWARDS DAYBREAK. EXTENSIVE CLOUD COVER WILL
KEEP CWA GENERALLY CLOUDY ON FRIDAY. SO HAVE LOWERED HIGH
TEMPERATURES IN A FEW AREAS...AND THAT MAY NOT BE ENOUGH IF THE
PRECIPITATION SHIELD REACHES THE CWA IN ITS ENTIRETY.

MJ

300 PM...
MUCH ANTICIPATED COOL DOWN IS ON THE WAY...WITH A DECENT CHANCE FOR
WIDESPREAD RAIN TO BOOT. 19Z OBJECTIVE ANALYSIS DEPICTED THE COLD
FRONT ALONG A LINE FROM THE SOUTHERN KC SUBURBS EAST TO NEAR
MOBERLY. COOL DOWN NOT THAT NOTICEABLE BEHIND THE FRONT WITH
MOISTURE POOLING MOSTLY ALONG THE ELEVATED REFLECTION OF THE FRONT
ACROSS NORTHERN MISSOURI...BUT ENOUGH THAT I HAVE OPTED TO TRIM A
TIER OF COUNTIES OFF THE EXCESSIVE HEAT WARNING THIS AFTERNOON. WILL
ALLOW REMAINDER OF THE WARNING TO EXPIRE ON SCHEDULE AT 7 PM.
LOCATIONS FROM ST. JOSEPH TO MACON ONLY SEEING HEAT INDICES FROM 100
TO 102 DEGREES.

DECENT INSTABILITY BEHIND THE FRONT WITH LIS OF -10 TO
-15...MUCAPES NEAR 5000 J/KG AND A DECENT CU LINE ALONG THIS AXIS.
HOWEVER...ATMOSPHERE REMAINS QUITE CAPPED AT THE MOMENT. SOME
WEAKNESS NOTED IN THE CAP ACROSS SOUTHERN NEBRASKA/NORTHERN KANSAS
WHERE ISOLATED ACTIVITY HAS DEVELOPED. DO NOT BELIEVE THIS WILL
REALLY GET GOING THIS EVENING. MORE CONCERNED ABOUT FAR NORTHEAST
SECTION OF THE AREA WHERE 700MB 12C LINE EFFECTIVELY DEFINES THE
EASTERN EDGE OF THE CAP. STORMS MAY DEVELOP ALONG THE FRONT LATE
THIS AFTERNOON AND DROP SOUTH THIS EVENING. BRUNT OF ANTICIPATED
ACTIVITY SHOULD STAY EAST OF HIGHWAY 63 SO ONLY SLIGHT CHANCES
CARRIED AT THE MOMENT FOR WIDELY SCATTERED ACTIVITY. EVENING CREW
WILL WANT TO MONITOR THIS CLOSELY THOUGH. ALSO CARRIED SLIGHT
CHANCES ALONG AND BEHIND THE FRONT...ESPECIALLY IN FAR NORTHWEST
MISSOURI...TO COVER AFOREMENTIONED POSSIBILITY OF STORMS MOVING IN
FROM SOUTHERN NEBRASKA.

BETTER CHANCES FOR MORE WIDESPREAD THUNDERSTORMS WILL COME AFTER
MIDNIGHT...AS AN MCS DEVELOPS IN NEBRASKA AND HEADS SOUTHEAST LATE
TONIGHT INTO FRIDAY. BOTH GFS AND WRF GIVE A STRONG CONVECTIVE
SIGNAL AND ANTICIPATE THAT MANY LOCATIONS ALONG AN AXIS FROM ROCK
PORT TO SEDALIA WILL SEE MEASURABLE RAINFALL...POSSIBLY AS MUCH AS
AN INCH TO 1 1/2 INCHES GIVEN PRECIPITABLE WATER PROGS AOA 2 INCHES.
SEVERE THREAT NOT TERRIBLY IMPRESSIVE BUT DID CARRY NOMINAL
HAIL/WIND THREAT SOUTH OF I-70 TOMORROW.

STORMS WILL PLAY SERIOUS HAVOC WITH HIGHS TOMORROW. FOR NOW HAVE
TRIMMED BACK TO NEAR 80 IN MANY AREAS...TO THE MID 80S IN THE FAR
SOUTH. HOWEVER...MOST GUIDANCE CAME IN TOWARDS THE MID 70S AND WE
COULD EASILY REALIZE THIS IF RAIN PERSISTS ALL DAY. HARD TO SLICE
TEMPERATURES 25 DEGREES THOUGH OVER A 24 HOUR PERIOD IN LATE JULY
RAIN AND COOLER WEATHER WILL MAKE FOR A MUCH NEEDED BREAK FROM THE
EXCESSIVE HEAT OF LATE.

AFTER THE RAIN ENDS FRIDAY NIGHT...A DRY AND SEASONALLY PLEASANT
WEEKEND IS ANTICIPATED.

HUDSON

NOT MANY CHANGES MADE TO THE EXTENDED PORTIONS OF THE FORECAST. THE
12Z GFS HAS TRENDED BACK TOWARDS THE OTHER 00Z MEDIUM RANGE MODELS
IN THE NEAR TERMS...BRINGING BACK A SLIGHTLY WEAKER TROUGH OVER THE
GREAT LAKES AND KEEPING A GENERAL NORTH NORTHWESTERLY FLOW OVER THE
CENTRAL US.  HOWEVER...THESE ARE ABOUT THE ONLY SIMILARITIES FOR THE
REMAINDER OF THE FORECAST PERIOD.  AFTER MONDAY...MODELS DIFFER IN
THEIR HANDLING OF A TROUGH BUILDING OVER THE PACIFIC.  FEEL THE GFS
IS THE OUTLIER IN THE FIELD...PROGRESSIVELY BRINGING THE LONG WAVE
TROUGH ONSHORE AND FLATTENING THE H5 TROUGH.  AS A RESULT...HAVE
FOLLOWED THE MEAN MODEL CONSENSUS FROM 00Z KEEPING TEMPERATURES
HOVERING JUST ABOVE SEASONAL NORMALS.

PRECIP WISE...WITH NO DISCERNIBLE FEATURES SHOWING UP FOR THE FIRST
HALF OF THE PERIOD...WILL STAY THE COURSE WITH THE CURRENT
FORECAST.  HOWEVER...MODELS HAVE BEEN CONSISTENT IN DROPPING A H5
SHORTWAVE OVER THE RIDGE IN THE WED/THU TIME FRAME. ALTHOUGH THE
TIMING AND LOCATION OF THIS FEATURE IS STILL TOO DIFFICULT TO
PINPOINT...WILL NEED TO WATCH IN UPCOMING RUNS TO SEE IF POPS CAN BE
ADDED.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Jul 21, 5:00 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI JUL 21 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. THE PRECIPITATION
WILL GRADUALLY SHIFT SOUTHEASTWARD DURING THE AFTERNOON AND EVENING.
WHILE AN ISOLATED SEVERE STORM PRODUCING LARGE HAIL AND DAMAGING
WIND IS POSSIBLE SOUTH OF A LINE FROM MOUND CITY KANSAS TO SEDALIA
THIS AFTERNOON...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ACROSS THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NRR

The radar

The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 21, 6:23 AM CST
Where
Johnson County, 3 mi S of Lenexa
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -94.733

Several large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526715.